Texas, 2016Flash Flooding in Texas, September 1, 2016
September 1, 2016 · NWS EPZ · 2 events in 1 county or zone
A surface high over the plains states brought moist southeast flow into the region with dew points into the lower to mid 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface high over the plains states brought moist southeast flow into the region with dew points into the lower to mid 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow. Rainfall totals of an inch and a quarter to over 2 inches were reported on the east side of El Paso where flash flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 1, 2:25 AM MST, 5 hours 55 minutes earlier.
Area forecast discussion, Sep 1, 2:25 AM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
325 AM MDT THU SEP 1 2016
.SYNOPSIS...
East to southeast winds will push moist unstable air into
southern New Mexico and west Texas today and Friday resulting in
scattered showers and thunderstorms across the Borderland.
Westerly flow aloft will bring warmer drier weather to the region
this weekend and Monday. Showers and thunderstorms will then
increase later next week as moisture flows back into the area.
&&
.DISCUSSION...
Low level east to southeast winds will sustain inflow of moist air
mass into southern New Mexico today and Friday sustaining
abundant moisture inflow. Thus dewpoints will remain mostly around
55 to 60 F and precipitable water generally from 1 to 1.4 inches.
The moisture will also keep air mass unstable with mucapes around
600 to 1200 J/kg. Thus threat of convection will persist next 2
days. Limiting factor will be upper ridge which will extend
through the region today through early Friday which will likely
induce weak subsidence aloft. Overall expect convective coverage
will be mostly scattered today and tomorrow.
Later Friday ridge flattens and becomes displaced to our south.
Consequently a drier more stable westerly flow develops in the mid
levels with precipitable water decreasing to below an inch most
locations. With air mass becoming marginally unstable at best
expect diminished convective threat Saturday through Monday with
less clouds/more sunshine pushing temperatures up above normal.
Beginning Tuesday the regional weather pattern will include deep
high pressure across the southern Mississippi valley and mean high
amplitude troughing west of the divide. This scenario will induce
low and mid level flow trajectories from Baja and/or Gulf of
Mexico with associated moisture transport. Precipitable water
will thus rise above an inch and air mass should become more
unstable causing an increase in showers/thunderstorms later
periods.
&&
.AVIATION...valid 01/12z-02/12z.
Scattered areas of MVFR and isolated areas of IFR ceilings and
visibility in showers and thunderstorms mainly from 20z to 03z.
Otherwise vfr conditions prevailing with SCT-BKN060-080. Surface
wind mostly from 5 to 15 kt except for gusts to 40 kt near
thunderstorms.
&&
.FIRE WEATHER...
East to southeast winds will push moist unstable air into
southern New Mexico and west Texas today and Friday resulting in
scattered showers and thunderstorms across the Borderland.
Westerly flow aloft will bring warmer drier weather to the region
this weekend and Monday. Showers and thunderstorms will then
increase later next week as moisture flows back into the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 85 69 89 69 / 50 30 30 30
Sierra Blanca 82 65 85 65 / 50 30 30 20
Las Cruces 82 65 87 64 / 50 30 30 30
Alamogordo 82 64 87 64 / 50 30 30 30
Cloudcroft 63 51 66 50 / 70 40 50 50
Truth or Consequences 80 64 84 64 / 50 40 30 30
Silver City 76 59 80 58 / 60 40 50 30
Deming 83 65 87 64 / 50 30 30 30
Lordsburg 85 65 89 64 / 50 40 30 20
West El Paso Metro 84 69 88 70 / 50 30 30 30
Dell City 83 64 86 64 / 50 30 30 20
Fort Hancock 86 69 89 68 / 50 30 30 30
Loma Linda 78 64 82 63 / 60 30 40 30
Fabens 85 68 89 67 / 50 30 30 30
Santa Teresa 84 67 88 68 / 50 30 30 30
White Sands HQ 81 66 86 66 / 60 40 30 40
Jornada Range 81 63 86 62 / 50 40 30 40
Hatch 81 65 86 65 / 50 40 30 30
Columbus 84 66 89 65 / 50 30 30 20
Orogrande 82 66 86 66 / 50 30 30 30
Mayhill 68 53 72 54 / 70 40 50 40
Mescalero 72 54 75 55 / 70 40 50 50
Timberon 69 52 72 53 / 70 40 50 40
Winston 74 55 78 54 / 60 40 50 40
Hillsboro 78 60 83 60 / 60 40 40 40
Spaceport 80 63 84 62 / 50 40 30 40
Lake Roberts 76 55 79 53 / 70 40 50 40
Hurley 77 59 82 59 / 50 30 40 30
Cliff 83 61 86 59 / 60 40 50 30
Mule Creek 80 57 83 55 / 60 40 40 20
Faywood 79 60 84 60 / 50 30 40 30
Animas 86 64 89 63 / 50 40 30 20
Hachita 84 63 89 63 / 40 40 30 20
Antelope Wells 83 63 87 63 / 50 40 40 20
Cloverdale 80 62 83 61 / 50 40 40 20
&&
.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
05 Rogash
Hazardous weather outlook, Aug 31, 10:15 AM MST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED AUG 31 2016
NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED AUG 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE ACROSS THE AREA WILL HELP FUEL SCATTERED SHOWERS
AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE EXCESSIVE RAINFALL
LEADING ISOLATED FLASH FLOODING. RAINFALL AMOUNTS WILL RANGE FROM
LESS THAN 0.10 TO 1 INCH WITH ISOLATED 2+ INCHES POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL CONTINUE ON
THURSDAY. FOR FRIDAY AND INTO THE HOLIDAY WEEKEND WE WILL SEE LESS
CHANCES FOR RAIN AND WARMER TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
IF YOU OBSERVE FLOODING PLEASE REPORT IT TO THE NWS OFFICE VIA OUR
800 SPOTTER PHONE NUMBER OR VIA TWITTER USING OUR USER NAME
@NWSELPASO
Flash Flood, El Paso
- When
- September 1, 8:20 AM MST to 10:30 AM MST
- Where
- El Paso County, 6.58 mi ESE of (Elp)el Paso Intl Ar to 6.4 mi ESE of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.748, -106.286
Cars and homes were reported flooded along Dick Mayers Dr between Victor Lopez and Chelita drives in east El Paso.
Flash Flood, El Paso
- When
- September 1, 8:37 AM MST to 10:30 AM MST
- Where
- El Paso County, 4.88 mi ESE of (Elp)el Paso Intl Ar to 5.32 mi ESE of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.770, -106.305
Montwood Drive was closed in both directions near Lake Omega Drive due to flooded roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 6, 2016$219 million · 27 events
- Hurricane and Tornadoes in Florida, September 1 to 2, 2016$95 million · EF0 · 25 events
- Drought in Georgia, September 1 to 30, 201675 events
- Drought in Mississippi, September 1 to 30, 2016$90,000 · 2 events
- Tornadoes and Damaging Winds in Florida, September 1, 2016$62,000 · EF0 · 4 events
- Tropical Storm in Georgia, September 1 to 3, 20161 injured · 14 events
- Drought in Massachusetts, September 1 to 30, 201621 events
- Tropical Storm in Florida, September 1 to 3, 201616 events
- Drought in New York, September 1 to 30, 201614 events
- Drought in Alabama, September 1 to 30, 201613 events
- Drought in California, September 1 to 30, 201611 events
- Damaging Wind and Lightning Strike in North Carolina, September 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659951, 659952.